Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 250, NWS Grand Forks, ND

September 5, 20054 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2005, 8:05 PM CDT for 4 counties in Minnesota. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2005, 8:05 PM CDT (01:05 UTC)
Expired
Sep 5, 2005, 9:00 PM CDT
In force
55 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Beltrami County, MN, Clearwater County, MN, Mahnomen County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 137 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 3:45 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 1.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2005-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 807 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2005-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
807 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1413 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 060106
SVRFGF
MNC007-029-087-119-060200-
/O.NEW.KFGF.SV.W.0250.050906T0105Z-050906T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
805 PM CDT MON SEP 5 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA
  CLEARWATER COUNTY IN NORTHWEST MINNESOTA
  MAHNOMEN COUNTY IN NORTHWEST MINNESOTA
  SOUTHEASTERN POLK COUNTY IN NORTHWEST MINNESOTA

* UNTIL 900 PM CDT.

* AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF
  BERNER TO 3 MILES SOUTHEAST OF MAHNOMEN...MOVING TO THE EAST AT 35
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  LENGBY...BERNER AND BEAULIEU AT 810 PM
  WEME...ISLANDLAKE AND GONVICK AT 815 PM
  PINE BEND...MAHKONCE...EBRO AND CLEARBROOK AT 820 PM

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4792 9565 4719 9607 4722 9541 4794 9475

$$

DK
2 follow-up statements
000 
WWUS53 KFGF 060124
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
824 PM CDT MON SEP 5 2005

MNC007-029-087-119-060200-
/O.CON.KFGF.SV.W.0250.000000T0000Z-050906T0200Z/
MAHNOMEN MN-POLK MN-CLEARWATER MN-BELTRAMI MN-
824 PM CDT MON SEP 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM CDT FOR
CENTRAL BELTRAMI...CLEARWATER...SOUTHEASTERN POLK AND MAHNOMEN
COUNTIES...

AT 819 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 4 MILES NORTH OF BERNER TO 6 MILES SOUTH
OF BEAULIEU...MOVING TO THE EAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PINE BEND AND CLEARBROOK BY 830 PM CDT...
  NAYTAHWAUSH...MAHKONCE AND EBRO BY 835 PM CDT...
  ROY LAKE BY 840 PM CDT...
  LOWER RICE LAKE AND BAGLEY BY 845 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4792 9565 4719 9607 4722 9541 4794 9475

$$
DK
000 
WWUS53 KFGF 060201
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
901 PM CDT MON SEP 5 2005

MNC007-029-087-119-060211-
/O.EXP.KFGF.SV.W.0250.000000T0000Z-050906T0200Z/
MAHNOMEN MN-POLK MN-CLEARWATER MN-BELTRAMI MN-
901 PM CDT MON SEP 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BELTRAMI...
CLEARWATER...SOUTHEASTERN POLK AND MAHNOMEN COUNTIES EXPIRED AT 900
PM CDT...

DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE AT 900 PM CDT.

WIND GUSTS TO 50 MPH ARE POSSIBLE ACROSS THESE COUNTIES UNTIL 930 PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT
TUESDAY MORNING FOR NORTH CENTRAL MINNESOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR
NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4792 9565 4719 9607 4722 9541 4794 9475

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:55 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Sep 5, 2:55 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
255 PM CDT MON SEP 5 2005

.SHORT...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
THE LATEST SURFACE ANALYSIS...LOW PRESSURE SYSTEM CENTERED IN
CENTRAL SD WITH A WARM FRONT EXTENDING THROUGH AREA ALONG A JMS TO
GFK TO HCO LINE. LATEST KMVX IMAGES SHOW THUNDERSTORMS MOVING INTO E
ND FROM CENTRAL ND AND SOME STORMS STILL LINGERING OVER WC MN. WHEN
COMPARING MODELS...GFS AND ETA IN PRETTY GOOD AGREEMENT...WITH CAP
ERODING BY LATE THIS AFTERNOON...GOOD INSTABILITY...A NICE THETA-E
RIDGE...WITH THE SURFACE LOW MOVING INTO THE AREA AND A MYRIAD OF
FRONTAL BOUNDARIES TO WORK WITH. THEREFORE...STILL EXPECTING SEVERE
THUNDERSTORM DEVELOPMENT WITH HEAVY RAIN POSSIBLE AS WELL...SO KEPT
HIGH POPS...SEVERE...AND HEAVY RAIN WORDING IN THE FORECAST THROUGH
THE NIGHT. ON TUE...COLD FRONT IS STILL EXITING...SO LEFT A CHANCE
FOR MORNING THUNDERSTORMS IN FOR PART OF NW MN. OTHERWISE...HIGH
PRESSURE BUILDS IN AND KEEPS THE FORECAST DRY THROUGH WED NIGHT.

BY THU...THE HIGH PRESSURE SYSTEM MOVES E OF THE AREA AND S-SE
RETURN FLOW SETS UP OVER THE AREA. THE 850MB WARM AIR ADVECTION
AHEAD OF THE NEXT LOW PRESSURE SYSTEM COULD PROVIDE ENOUGH ELEVATED
LIFT TO DEVELOP ISOLATED THUNDERSTORMS FOR THU.

LONG TERM (FRI THROUGH MON)....MODELS GENERALLY AGREE WITH AN
AMPLIFIED W CONUS TROUGH BUT DISAGREE WITH MAGNITUDE. THIS PLACES N
PLAINS IN SW FLOW ALOFT WHICH WOULD LEAD TO AN ACTIVE PATTERN.
HOWEVER...TREND IS TOWARD AN EXTREMELY DEEP TROUGH WHICH WOULD TEND
TO KEEP BEST PRECIP CHANCES W OF FORECAST AREA WITH FLOW ALOFT MORE
S THAN SW. FOR NOW WILL KEEP THUNDER FOR FRI BEFORE W TROUGH REALLY
DEEPENS...THEN KEEP REMAINDER OF EXTENDED DRY. 12Z GFS HINTING AT
BETTER PRECIP CHANCES MON...BUT WILL AWAIT FURTHER MODEL RUNS BEFORE
INTRODUCING ANYTHING. TEMPERATURES EXPECTED TO BE NEAR NORMAL.

&&

.AVIATION...MAIN CONCERN DEALS WITH THUNDER CHANCES. POTENTIAL
EXISTS FOR STRONG TO SEVERE STORMS LATE THIS AFTERNOON INTO LATE
EVENING WITH THE APPROACH OF A COLD FRONT. HEAVY RAIN WILL REDUCE
VISIBILITY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

NG/TG
Hazardous weather outlook, Sep 5, 7:01 AM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
701 AM CDT MON SEP 5 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-061215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
701 AM CDT MON SEP 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE
REGION THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO IS
ALSO POSSIBLE. A COLD FRONT MOVING EASTWARD AND INTO MOIST AND
UNSTABLE AIR WILL BE THE PRIMARY CAUSE OF THE DEVELOPING STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND CONTINUING INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

GV

In the hours before

Local storm report, Sep 5, 5:05 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
505 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             1 W ROSEVILLE           47.44N 97.41W
09/05/2005  0.88 INCH        TRAILL             ND   PUBLIC

&&

DK
Local storm report, Sep 5, 6:00 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
600 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 N VALLEY CITY         46.98N 98.01W
09/05/2005  1.00 INCH        BARNES             ND   PUBLIC

&&

DK
Local storm report, Sep 5, 6:04 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
604 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             4 SW HOPE               47.28N 97.78W
09/05/2005  0.75 INCH        STEELE             ND   PUBLIC

&&

DK
Local storm report, Sep 5, 6:30 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
630 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             HILLSBORO               47.40N 97.06W
09/05/2005  0.75 INCH        TRAILL             ND   LAW ENFORCEMENT

&&

MEWENS
Local storm report, Sep 5, 7:41 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
741 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             1 S CASSELTON           46.89N 97.21W
09/05/2005  0.88 INCH        CASS               ND   LAW ENFORCEMENT

            PENNY TO NICKEL SIZED HAIL THROUGH 718 PM AT I-94 AND HWY
            18 INTERSECTION.

&&

GGUST
Local storm report, Sep 5, 8:03 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
803 PM CDT MON SEP 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FUNNEL CLOUD     WEST FARGO              46.87N 96.90W
09/05/2005                   CASS               ND   LAW ENFORCEMENT

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 7:02 PM CDTSevere Thunderstorm WarningFGFClay58 min
Sep 5, 7:11 PM CDTTornado WarningFGFClay45 min
Sep 5, 8:13 PM CDTSevere Thunderstorm WarningFGFClay, Wilkin62 min
Sep 5, 8:31 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail59 min
Sep 5, 8:33 PM CDTSevere Thunderstorm WarningFGFNorman57 min
Sep 5, 9:22 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard53 min
Sep 5, 9:47 PM CDTSevere Thunderstorm WarningFGFWadena58 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.